A man in his 40s with human immunodeficiency virus (HIV) infection being treated with combination antiretroviral therapy (cART), cutaneous Kaposi sarcoma in remission, and lymphedema of both legs was admitted with acute-onset right lower extremity pain, swelling, and erythema. It was associated with rigors, chills, and subjective fevers for a day. On presentation, he was tachycardic to 120 bpm and hypotensive with blood pressure of 86/62 mm Hg. He had redness and swelling in his right leg with no associated crepitus or palpable collections. A computed tomographic scan of his right leg did not show any abscess. He was diagnosed with HIV infection in 2014 and had been adherent to an abacavir-dolutegravir-lamivudine regimen since then. His nadir CD4 count at diagnosis was 314/µL with HIV viral load always being undetectable since then. In the clinic, 3 months previously, his CD4 and viral load were 990 and undetectable, respectively.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Nath S, Nath S, Lazarte S. Interpreting CD4 Counts in a Patient With HIV. JAMA Intern Med. Published online September 03, 2019. doi:10.1001/jamainternmed.2019.3642
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: